Is there such a thing as a ‘lope’ dope? Analysis of loperamide-related European Medicines Agency (EMA) pharmacovigilance database reports.
BACKGROUND: Among over-the-counter (OTC) drugs, loperamide has recently emerged for its potential of misuse and cardiotoxicity issues. Hence, we aimed here at assessing the loperamide-related cases being reported to the EMA's EudraVigilance (EV) database.
METHODS: All spontaneous EV reports relating to loperamide misuse/abuse/dependence/withdrawal and cardiotoxicity issues were here retrieved, performing a descriptive analysis.
FINDINGS: During the years 2005-2017, EV collected a number of 1,983 (out of a total of 7,895; 25.11%) loperamide-related misuse/abuse/dependence/withdrawal adverse drug reaction (ADR) reports, with a progressively increasing trend since 2014. Most cases were classified as drug use disorder (37.4%) or intentional overdose (25.4%). Loperamide was used on its own in 41.9% of cases; remaining, polydrug, cases included antidepressants; benzodiazepines; and other OTCs. Some 1,085 (1,085/7,895 = 13.7%) cardiovascular ADRs were reported, being conduction abnormalities and EKG alterations the most frequently identified.
CONCLUSIONS: EV data may support the levels of concern relating to loperamide potential of abuse and associated cardiotoxicity issues.
|投稿者||Schifano, Fabrizio; Chiappini, Stefania|
|組織名||Psychopharmacology, Drug Misuse, and Novel Psychoactive Substances Research Unit,;School of Life and Medical Sciences, University of Hertfordshire, Hatfield,;Herts, United Kingdom.;Casa di Cura Villa Rosa, Viterbo (VT), Italy.|